Alert archive / Georgia / Special Weather Statements in 2013

Special Weather Statement, NWS Atlanta, GA

July 23, 2013Chattahoochee County, Marion County, Georgia

NWS Atlanta, GA issued this special weather statement at Jul 23, 2013, 5:13 PM EDT for Chattahoochee County, Marion County, Georgia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2013, 5:13 PM EDT (21:13 UTC)
Expired
Jul 23, 2013, 5:45 PM EDT
In force
32 min
Issued by
NWS Atlanta, GA

Counties Chattahoochee County, GA, Marion County, GA

The radar

The Maxwell AFB radar (KMXX), 107 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.2 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2013-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 509 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2013-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
509 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
537 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

752 
WWUS82 KFFC 232113
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
513 PM EDT TUE JUL 23 2013

GAZ090-091-232145-
513 PM EDT TUE JUL 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR EXCESSIVE LIGHTNING IN MARION AND
CHATTAHOOCHEE COUNTIES UNTIL 545 PM EDT...

AT 509 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CUSSETA...MOVING EAST AT 25 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS MARION AND CHATTAHOOCHEE COUNTIES...
INCLUDING AREAS AROUND JAMESTOWN/SOUTH FORT BENNING...FORT
BENNING/LAWSON ARMY AIR FIELD...CUSSETA...EELBECK/WEST FORT
BENNING...MANTA...CHRISTOPHER...ZELLOBEE...FIVE POINTS...PUTNAM...
DOYLE...BRANTLEY...TAZEWELL AND BUENA VISTA. RESIDENTS IN THIS AREA
SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT
BE USED UNLESS IN AN EMERGENCY.

&&

LAT...LON 3223 8463 3223 8492 3227 8490 3231 8498
      3238 8498 3237 8495 3241 8488 3242 8477
      3245 8476 3246 8441 3243 8439 3230 8439
      3230 8441 3223 8441 3222 8443 3222 8461
TIME...MOT...LOC 2113Z 269DEG 20KT 3233 8481

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jul 23, 3:38 PM EDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 23, 3:38 PM EDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
338 PM EDT TUE JUL 23 2013

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
SYNOPTIC GUIDANCE IN DECENT AGREEMENT THROUGH THE SHORT TERM...BUT
HIRES GUIDANCE HAS NOT BEEN MUCH HELP AT TRYING TO GET A HANDLE ON
SHORT TERM TRENDS...ESPECIALLY WITH CONVECTION. AS FOR THE BIG
PICTURE...A LONGWAVE TROUGH REMAINS IN PLACE ACROSS THE EASTERN HALF
OF THE COUNTRY WITH AN UPPER HIGH OVER THE DESERT SOUTHWEST.
PERSISTENT NORTHWEST FLOW FROM THE NORTHERN PLAINS INTO THE
SOUTHEAST WILL CONTINUE TO BRING A SERIES OF SHORTWAVES TO THE
AREA...WITH A COUPLE OF FAIRLY POTENT ONES ON THE 12Z UA ANALYSES.
ONE OF COURSE...WITH ATTENDANT SURFACE TROUGH...IS RESPONSIBLE FOR
THE CONVECTION ONGOING ACROSS ALABAMA.

FOR THIS AFTERNOON...EARLIER CONVECTION ACROSS NORTHWEST GEORGIA
LEFT A LARGE AREA OF RAIN-COOLED AIR IN PLACE...WITH LESS THAN 1000
J/KG SBCAPE AND QUITE A BIT OF CIN IN PLACE. ADDITIONALLY...
CONVECTION ACROSS THE NORTHERN GULF COAST ALONG THE FLORIDA
PANHANDLE HAS FINALLY INCREASED...WHICH IS LIKELY CUTTING OFF THE
MOISTURE FEED ACROSS GEORGIA. AS A RESULT...CONVECTION ACROSS OUR
AREA CONTINUES TO FIZZLE OUT WHILE A STRONG LINE OF CONVECTION
CONTINUES TO PUSH SOUTH ACROSS ALABAMA. HIRES GUIDANCE DOES BRING
SOME OF THIS INTO SOUTHWEST ZONES...NEAR CSG...WHICH IS NOT HARD TO
BELIEVE WITH THE THERMAL BOUNDARY IN PLACE AS A RESULT OF THE LOW
CLOUDS THIS MORNING. SO HAVE KEPT CHANCE POPS ACROSS NORTH AND METRO
AREAS...BUT INCREASED TO LIKELY AND IN SOME AREAS CATEGORICAL ACROSS
THOSE SOUTHWEST ZONES.

WITH THE PASSAGE OF THE SHORTWAVE AND SURFACE TROUGH...THE
CONVECTION SHOULD DIE DOWN OVERNIGHT...BUT ANOTHER...LESS POTENT
SHORTWAVE LOOKS TO DIVE INTO THE SOUTHEAST FOR WEDNESDAY AFTERNOON.
GUIDANCE KEEPS CONVECTION STILL MAINLY BACK IN ALABAMA FOR THE MOST
PART BUT HAVE KEPT TREND OF CHANCE POPS JUST ABOUT EVERYWHERE TO
COVER ANY OTHER CONVECTION THAT MAY FIRE...WITH HIGHEST POPS
GENERALLY NORTHWEST IN THE VICINITY OF THE SHORTWAVE. THIS ALL
SLIDES SOUTH WEDNESDAY NIGHT AND WE MAY START SEEING SOME CLEARING
FROM THE NORTHWEST TOWARD THURSDAY MORNING.

GENERALLY TOOK A BIAS-CORRECTED BLEND FOR TEMPS AND DEWPOINTS
THROUGH THE SHORT TERM BUT AS WAS PAINFULLY OBVIOUS TODAY...RAIN
COOLED AIR MAY WREAK HAVOC WITH TEMPS TOMORROW /SOME AREAS IN
NORTHWEST GEORGIA HAVE YET TO GET OUT OF THE 70S TODAY/.

TDP

.LONG TERM /THURSDAY THROUGH TUESDAY/...
ONLY MINOR TWEAKS MADE TO EXTENDED FORECAST THIS AFTERNOON...

/ISSUED AT 417 AM EDT TUE JUL 23 2013/
MEDIUM RANGE MODELS CONTINUE TO SHOW DECENT AGREEMENT THROUGH THE
EXTENDED FORECAST PERIOD...AT LEAST CONCERNING THE LARGER...SYNOPTIC
SCALE PATTERN. PERSISTENT UPPER TROUGHING DOMINATES THE EASTERN
U.S. THROUGH THE PERIOD. UPPER TROUGH AXIS IS OVER OR EAST OF THE
STATE WEDNESDAY THROUGH FRIDAY. THIS WOULD INDICATE THAT WE SHOULD
CONTINUE TO SEE GENERAL...SCATTERED...DIURNAL CONVECTION
CONTINUING. HOWEVER ANY SMALL WAVES RIDING DOWN THE BACK SIDE OF
THE TROUGH MAY ENHANCE CONVECTION. HARD TO TIME ANY OF THESE SCALE
FEATURES IN THE EXTENDED PERIOD. THROUGH THE WEEKEND GFS/ECMWF AND
CMC MODELS ARE SHOWING A NEW SHORT WAVE DIGGING INTO THE TROUGH.
TIMING OF BEST IMPACTS ON THE REGION VARIES ACROSS THE MODELS SO I
DO NOT ANTICIPATE PINNING ANYTHING DOWN RIGHT NOW...WILL JUST BUMP
UP THE POPS TO HIGH CHANCE CATEGORY THROUGH THE FRIDAY-SUNDAY TIME
FRAME. MODELS ARE BRINGING IN A SIGNIFICANTLY DRIER AIRMASS INTO
NORTH AND CENTRAL GEORGIA TO START NEXT WEEK. BUT LACKING A STRONG
UPPER RIDGE OVER THE STATE I DO NOT PLAN ON DROPPING POPS
COMPLETELY JUST YET. PLENTY OF LOW LEVEL MOISTURE TO TAP WITH VERY
WET SOILS TO EVAPORATE AND PLENTY OF TRANSPIRATION. TEMPERATURES
SHOULD BE CLOSE TO SEASONAL NORMALS THROUGH THE PERIOD.

20/ATWELL

&&

.PREV DISCUSSION... /ISSUED 156 PM EDT TUE JUL 23 2013/

AVIATION...
18Z UPDATE...
STILL HAVE SOME SPOTTY IFR OR MVFR CIGS AROUND AT TAF TIME...BUT
FOR THE MOST PART THESE SHOULD LIFT QUICKLY. EXCEPTION WOULD BE IN
CONVECTION MAINLY ACROSS THE METRO AREA. WILL KEEP TEMPO TSRA IN
THROUGH 21Z BEFORE INTRODUCING PREVAILING TSRA. GUIDANCE HAS NOT
DONE VERY WELL WITH CONVECTIVE TRENDS SO CONFIDENCE IS ON THE LOW
SIDE. EXPECT VFR OVERNIGHT UNTIL 09-10Z WHEN SCT-BKN IFR TO LOW
MVFR CIGS MOVE IN. THIS CLEARS BY AROUND 15Z OR SO AND HAVE
INTRODUCED PROB30 TSRA FOR ATL WEDNESDAY AFTERNOON.

//ATL CONFIDENCE...18Z UPDATE...
MEDIUM ON CONVECTION AND CIGS.
MEDIUM-HIGH ON WINDS.

TDP

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          69  91  70  90 /  30  30  30  30
ATLANTA         69  88  71  89 /  70  30  30  30
BLAIRSVILLE     67  83  65  85 /  20  40  30  30
CARTERSVILLE    70  88  68  90 /  60  50  30  30
COLUMBUS        72  91  73  93 /  80  30  30  30
GAINESVILLE     71  87  69  89 /  40  40  30  30
MACON           71  92  71  92 /  40  30  30  30
ROME            70  89  68  90 /  60  50  30  30
PEACHTREE CITY  69  89  69  90 /  80  30  30  30
VIDALIA         73  91  73  94 /  20  30  30  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...TDP
LONG TERM....20/ATWELL
AVIATION...TDP
Hazardous weather outlook, Jul 23, 4:45 AM EDT, 12 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
445 AM EDT TUE JUL 23 2013

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-241000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
445 AM EDT TUE JUL 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND
CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS NORTH AND
CENTRAL GEORGIA TODAY AND TONIGHT. ISOLATED SEVERE STORMS ARE
POSSIBLE....MAINLY THIS AFTERNOON AND EVENING.

WEATHER HAZARDS EXPECTED...

HEAVY RAIN...GUSTY WINDS...HAIL AND LIGHTNING.

DISCUSSION...
A VERY MOIST AND MODERATELY UNSTABLE AIRMASS ALONG WITH WEAK WAVES IN
THE NORTHWESTERLY UPPER-LEVEL FLOW WILL PRODUCE SCATTERED TO NUMEROUS
THUNDERSTORMS ACROSS NORTH AND CENTRAL GEORGIA TODAY THROUGH TONIGHT.
THE BEST CHANCES WILL BE THIS AFTERNOON AND EVENING WITH THE
ADDITIONAL INSTABILITY PROVIDED BY DAYTIME HEATING. WITH PRECIPITABLE
WATER VALUES REMAINING JUST UNDER 2 INCHES...THE PRIMARY THREAT WILL
BE HEAVY RAINFALL WITH LOCALIZED FLOODING POSSIBLE. INSTABILITY WILL
BE MODERATE BY THIS AFTERNOON...AND A FEW STORMS COULD BECOME SEVERE
LATE THIS AFTERNOON AND INTO THE EARLY EVENING WITH DAMAGING WINDS UP
TO 60 MPH AND QUARTER-SIZED HAIL THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SCATTERED...MAINLY AFTERNOON AND EVENING...THUNDERSTORMS ARE EXPECTED
EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Local storm report, Jul 23, 4:19 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
419 PM EDT TUE JUL 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 PM     TSTM WND DMG     5 SE GAINESVILLE        34.25N 83.77W
07/22/2013                   HALL               GA   EMERGENCY MNGR

            A COUPLE TREES DOWN.

&&

ABAKER
Local storm report, Jul 23, 4:27 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
427 PM EDT TUE JUL 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     TSTM WND DMG     3 E COMMERCE            34.20N 83.40W
07/22/2013                   BANKS              GA   EMERGENCY MNGR

            SEVERAL TREES WERE BLOWN DOWN OR SNAPPED ON LEACHMAN RD.

&&

ABAKER
Special weather statement, Jul 23, 5:13 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
513 PM EDT TUE JUL 23 2013

GAZ090-091-232145-
513 PM EDT TUE JUL 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR EXCESSIVE LIGHTNING IN MARION AND
CHATTAHOOCHEE COUNTIES UNTIL 545 PM EDT...

AT 509 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CUSSETA...MOVING EAST AT 25 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS MARION AND CHATTAHOOCHEE COUNTIES...
INCLUDING AREAS AROUND JAMESTOWN/SOUTH FORT BENNING...FORT
BENNING/LAWSON ARMY AIR FIELD...CUSSETA...EELBECK/WEST FORT
BENNING...MANTA...CHRISTOPHER...ZELLOBEE...FIVE POINTS...PUTNAM...
DOYLE...BRANTLEY...TAZEWELL AND BUENA VISTA. RESIDENTS IN THIS AREA
SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT
BE USED UNLESS IN AN EMERGENCY.

&&

LAT...LON 3223 8463 3223 8492 3227 8490 3231 8498
      3238 8498 3237 8495 3241 8488 3242 8477
      3245 8476 3246 8441 3243 8439 3230 8439
      3230 8441 3223 8441 3222 8443 3222 8461
TIME...MOT...LOC 2113Z 269DEG 20KT 3233 8481

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 8:43 PM EDTSpecial Weather StatementFFCJackson, Madison32 min
Jul 22, 8:47 PM EDTSevere Thunderstorm WarningFFCBanks, Jackson, Madison43 min
Jul 22, 8:54 PM EDTSpecial Weather StatementFFCBanks, Hall51 min
Jul 22, 9:11 PM EDTSevere Thunderstorm WarningFFCBanks, Hall, Jackson34 min
Jul 22, 9:28 PM EDTSpecial Weather StatementFFCJackson47 min
Jul 22, 9:40 PM EDTSpecial Weather StatementFFCBanks35 min
Jul 22, 10:10 PM EDTSpecial Weather StatementFFCJackson, Madison35 min
Jul 22, 10:19 PM EDTFlash Flood WarningFFCBanks, Jackson, Madison6 hr
Jul 23, 5:35 PM EDTSpecial Weather StatementFFCWebster25 min
Jul 23, 5:38 PM EDTSpecial Weather StatementFFCChattahoochee37 min
Jul 23, 6:04 PM EDTSpecial Weather StatementFFCSumter, Webster26 min
Jul 23, 6:07 PM EDTSpecial Weather StatementFFCTaylor23 min
Jul 23, 6:27 PM EDTSpecial Weather StatementFFCDooly, Schley33 min
Jul 23, 6:52 PM EDTSpecial Weather StatementFFCCrisp, Wilcox23 min

Nearby

Special Weather Statements in Georgia, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.